Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Wakefield, VA

August 3, 20034 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 3, 2003, 9:15 PM EDT for 4 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 9:15 PM EDT (01:15 UTC)
Expired
Aug 4, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Amelia County, VA, Lunenburg County, VA, Nottoway County, VA, Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 040119
FFWAKQ
VAC007-111-135-147-040415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AMELIA COUNTY IN CENTRAL VIRGINIA
  PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA
  NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1215 AM EDT

* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING ACROSS 
LUNENBURG...EASTERN PRINCE EDWARD...NOTTOWAY AND AMELIA COUNTIES. 
THE STORMS ARE MOVING NORTH AROUND 20 MPH...BUT CONTINUE TO 
RE-DEVELOP TO THE SOUTH. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 3 
INCHES OF RAIN IN AN AREA FROM NUTBUSH IN LUNENBURG COUNTY...NORTH 
THROUGH BURKEVILLE IN NOTTOWAY COUNTY...TO JETERSVILLE AND TRUXILLO 
IN AMELIA COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...AMELIA COURTHOUSE...SCOTTS FORK...MORVEN...
  JETERSVILLE AND CHULA.


ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 1030 PM.

STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3696 7847 3688 7813 3735 7782 3749 7794
          3731 7841
$$

SAMMLER
2 follow-up statements
000 
WGUS71 KAKQ 040229
FFSAKQ
VAC007-111-135-147-040255-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 PM EDT SUN AUG 3 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR   
AMELIA...PRINCE EDWARD...LUNENBURG AND NOTTOWAY COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS AND 
SHOWERS...SOME WITH HEAVY RAINFALL...CONTINUING OVER 
NOTTOWAY...PRINCE EDWARD...AMELIA AND NORTHERN LUNENBURG COUNTIES. 
ALTHOUGH THE RAINFALL INTENSITY HAS DIMINISHED...SOME AREAS FROM 
CENTRAL AMELIA COUNTY SOUTHWEST INTO NORTHERN LUNENBURG COUNTY HAVE 
RECEIVED 2 TO 3 INCHES OF RAIN. ANOTHER ONE HALF TO ONE INCH OF RAIN 
IS POSSIBLE THROUGH 1130 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

SAMMLER
&&
LAT...LON 3701 7847 3692 7810 3735 7776 3742 7823
000 
WGUS71 KAKQ 040313
FFSAKQ
VAC007-111-135-147-040340-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1110 PM EDT SUN AUG 3 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1215 AM EDT FOR 
AMELIA...PRINCE EDWARD...LUNENBURG AND NOTTOWAY COUNTIES HAS BEEN 
CANCELLED...

AT 1110 PM...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED 
THUNDERSTORMS CONTINUING ACROSS NOTTOWAY...LUNENBURG...PRINCE EDWARD 
AND AMELIA COUNTIES. HOWEVER...THE STORMS HAVE WEAKENED...AND ONLY 
ISOLATED AREAS OF HEAVY RAIN ARE EXPECTED IN THE WARNED AREA. NO 
FLOODING REPORTS HAVE BEEN RECEIVED AT THIS TIME. HOWEVER...SOME 
RURAL ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE 
ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$
SAMMLER
&&
LAT...LON 3705 7845 3695 7811 3732 7776 3747 7815

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:40 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 3, 7:40 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
740 PM EDT SUN AUG 3 2003

SENDING A QUICK UPDATE TO INCRS POPS TO LKLY WRN 1/3 OF CWA BASED
UPON CURRENT CONDS...WATER VAPOR IMAGERY AND 18Z META/GFS. ALL APPR
TO HAVE LATCHED ONTO SHRTWV CURRENTLY SEEN EXTDG FROM NWRN SC INTO
ERN OH. THIS FTR SHOULD MAINTAIN CURRENT CNVTV PATTERN ACRS WRN 1/3
OF RGN...MOVG SLOWLY EWD OVERNGT. DONT THINK WELL SEE MUCH ACTVTY
BEFORE MRNG ACRS THE ERN 1/3...AND HAVE THUS LWRD POPS THERE. TEMPS
LOOK FINE...BUT WILL MONITOR FOR PSBL UPDATE LATER.

CONSIDERED FFA FOR WRN PTNS...BUT WILL HOLD OFF ATTM.

***************PREVIOUS DISCUSSION*****************

.OVERVIEW...CONVECTION WELL UNDERWAY THIS AFTN AS WK S/W
ALONG WITH COASTAL TROF FEATURE HAVE TRIGGERED SHRA/TSRA
ACRS ERN PORTIONS OF THE CWA. WITH PWS NEAR 2.0...MOISTURE
CONTS TO STREAM NORTHWARD...WITH THE HEAVIER RAIN ALONG
CONVERGENCE ASSOCIATED WITH CSTL TROF. LOCALIZED NUISANCE
FLOODING LIKELY THE THREAT THIS AFTN/EVE...BUT WL QUICKLY
DIMINISH WITH LOSS OF DAYTIME HTG.

STEADY STREAM OF TROPICAL MOISTURE AND PERSISTENT UPPER TROF
WL KEEP THE CHC FOR AFTN AND EVE CONVECTION THROUGH MUCH OF
THE WEEK. XPCT A VERY BRIEF BRK TUE NIGHT/WED TIME FRAME MAYBE.
SEEMS LIKE A BKN RECORD BUT WITH MOISTURE REMAINING IN PLACE
WL KP CHC FOR AT LEAST SCT ACTIVITY THRU THE PD.

.MARINE...NO FLAGS XPCTD.

FCSTID =   59
SBY   71  85  70  83 /  40  50  50  50
OXB   72  84  71  79 /  40  40  40  50
ECG   75  87  74  84 /  40  40  40  50
ORF   75  87  74  84 /  40  40  40  50
PHF   71  86  72  83 /  50  50  50  50
AKQ   71  87  72  84 /  50  50  50  50
RIC   71  86  71  84 /  50  50  50  50
FVX   71  85  69  85 /  50  50  50  50

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SAMMLER
Hazardous weather outlook, Aug 3, 4:30 AM EDT, 16 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 AM EDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

OTHER THAN SCATTERED THUNDERSTORMS WITH OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 3, 3:58 PM EDT, 5 hours 17 minutes before
VAZ048-049-061-062-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORM MOVING INTO **LOCATION**...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF CHARLOTTESVILLE TO
12 MILES EAST OF BENT CREEK...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR PALMYRA AROUND 420 PM...FORK UNION
AROUND 425 PM...LOUISA AROUND 450 PM AND CARTERSVILLE AROUND 455 PM.

FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL ARE POSSIBLE IN
THE PATH OF THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER AND ROAD
CONDITIONS...AND SLOW DOWN DUE T0 THESE THUNDERSTORMS.

IT ONLY TAKES ONE LIGHTNING STRIKE TO KILL. PERSONS OUTSIDE SHOULD
SEEK SAFE SHELTER IF LIGHTNING IS SEEN...THUNDER HEARD...OR
THREATENING CLOUDS APPROACH.

SAMMLER
&&
LAT...LON 3813 7864 3759 7859 3752 7813 3816 7793
Special weather statement, Aug 3, 3:58 PM EDT, 5 hours 17 minutes before
VAZ048-049-061-062-032130-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS MOVING INTO THE EASTERN VIRGINIA PIEDMONT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF CHARLOTTESVILLE TO
12 MILES EAST OF BENT CREEK...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR PALMYRA AROUND 420 PM...FORK UNION
AROUND 425 PM...LOUISA AROUND 450 PM AND CARTERSVILLE AROUND 455 PM.

FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL ARE POSSIBLE IN
THE PATH OF THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER AND ROAD
CONDITIONS...AND SLOW DOWN DUE T0 THESE THUNDERSTORMS.

IT ONLY TAKES ONE LIGHTNING STRIKE TO KILL. PERSONS OUTSIDE SHOULD
SEEK SAFE SHELTER IF LIGHTNING IS SEEN...THUNDER HEARD...OR
THREATENING CLOUDS APPROACH.

SAMMLER
&&
LAT...LON 3813 7864 3759 7859 3752 7813 3816 7793
Special weather statement, Aug 3, 4:09 PM EDT, 5 hours 6 minutes before
VAZ063-064-070>075-081>083-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT SUN AUG 3 2003

...THUNDERSTORMS WITH HEAVY RAIN OCCURRING ACROSS PORTIONS OF
CENTRAL VIRGINIA...

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM NEAR
COLONIAL BEACH SOUTHWARD TO THE TRI CITIES AREA. THE SHOWERS AND
THUNDERSTORMS WERE MOVING NORTH AROUND 25 MPH...AND WILL AFFECT THE
RICHMOND METRO AREA...AS WELL AS THE I-95 CORRIDOR BETWEEN THE TRI
CITIES AND ASHLAND THROUGH 5 PM. FREQUENT LIGHTNING AND BRIEF
TORRENTIAL RAINFALL CAN BE EXPECTED.

MOTORISTS TRAVELING THIS AFTERNOON BETWEEN THE TRI CITIES AREA AND
FREDERICKSBURG SHOULD BE ALERT TO RAPIDLY CHANGING ROAD AND WEATHER
CONDITIONS...AND SLOW DOWN IF HEAVY RAIN IS ENCOUNTERED. KEEP PLENTY
OF DISTANCE BETWEEN YOURSELF AND THE VEHICLE IN FRONT OF YOU.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

SAMMLER
Special weather statement, Aug 3, 7:11 PM EDT, 2 hours 4 minutes before
VAZ060-065>067-079-080-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 PM EDT SUN AUG 3 2003

...THUNDERSTORMS INCREASING OVER SOUTHSIDE VIRGINIA...

AT 705 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND THUNDERSTORMS INCREASING ACROSS BRUNSWICK...MECKLENBURG AND
LUNENBURG COUNTIES...LIFTING NORTH AT 25 MPH. THE STRONGEST STORMS
WERE IN VICINITY OF JOHN KERR RESERVOIR IN SOUTH CENTRAL AND
SOUTHWEST MECKLENBURG COUNTY. THE SHOWERS AND THUNDERSTORMS WILL
AFFECT THE CLARKSVILLE...CHASE CITY...SOUTH HILL...VICTORIA AND
LAWRENCEVILLE AREAS THROUGH 8 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL IN
THE PATH OF THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
BOATERS ON JOHN KERR RESERVOIR SHOULD REMAIN IN PORT UNTIL ABOUT 8
PM.

SAMMLER
&&
LAT...LON 3721 7785 3656 7771 3654 7874 3736 7869
Special weather statement, Aug 3, 7:57 PM EDT, 1 hour 18 minutes before
VAZ060>062-065>070-079-080-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
757 PM EDT SUN AUG 3 2003

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ACROSS PORTIONS OF
SOUTH CENTRAL AND CENTRAL VIRGINIA...

AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND THUNDERSTORMS...SOME CONTAINING TORRENTIAL RAIN AND FREQUENT
LIGHTNING...EXTENDING FROM 10 MILES NORTH OF LAWRENCEVILLE TO 5
MILES NORTHWEST OF CHASE CITY. OTHER THUNDERSTORMS WERE DEVELOPING
IN A LINE FROM NORTHERN LUNENBURG COUNTY NORTHWARD TO NEAR POWHATAN.
ALL OF THE SHOWERS AND STORMS WERE MOVING NORTH AROUND 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL IN
THE PATH OF THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THIS
EVENING...AND BE PREPARED FOR RAPIDLY CHANGING ROAD AND WEATHER
CONDITIONS. MAKE SURE YOU KEEP PLENTY OF ROOM BETWEEN YOURSELF AND
THE VEHICLE IN FRONT OF YOU.

SAMMLER
&&
LAT...LON 3673 7860 3670 7773 3766 7760 3780 7877

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.